Monday, December 18, 2006

Homeostatic Haywire: How Steroids Still Sideline Me

Temperatures are a little off right now. It certainly looks like Christmastime in Boston—the trees downtown are lit, wreaths adorn street lamps, and the Frog Pond is iced over for skaters. Yet I have only had to wear my winter coat and gloves on one occasion, I haven’t seen my breath in the cold once, and just this weekend I spotted people wearing flip-flops. Despite all the griping I do when I have to shovel my car out of the snow, the unseasonably warm weather is, quite frankly, disconcerting.

Equally disconcerting? My internal temperature gauge, which is mired in its own homeostatic haywire. What was once a once or twice a week phenomenon now occurs almost nightly: despite layers of clothes and the fact that our condo’s pre-set heating system is blasting even though it’s warm outside, I get cold and clammy. Actually, it’s more like I am dripping in sweat. My face turns deathly pale, the palpitations begin, and I can barely string sentences together I am so exhausted. Sometimes I feel it coming on, other times it can happen within a matter of minutes. Either way, when it hits me, I am totally drained for hours, sometimes days.

When my temporary adrenal problems improved after two years, I’d been hoping these weird daily drains would dissipate as well, but no such luck. Certainly, plenty of things could contribute to this upsurge in symptoms—multiple current infections, chronic fatigue, the end-of-the semester crunch and general holiday craziness. But when I discussed all this with my doctor last week, it turned out my favorite ghost still haunted me: steroids.

Now, I’ve railed about steroids, deplored them, and alternately owed my life to them in previous posts, so I’ll save that for another time. Since I’ve cut way, way down on my steroid use in the past two years (oh, the wonders of having correct diagnoses at last!), I guess I was hoping the havoc they wreaked on my body would magically disappear. But I’d blissfully forgotten a key lesson I learned years ago—the effects of steroids linger in the body for long after we’ve stopped taking them. It may be a few months since I’ve had oral or injected steroids, but that doesn’t mean my body isn’t feeling them.

“Think of it as your body fighting to regain control over the functions steroids have controlled for so long. When your body wins, you feel okay. When it loses control, things get out whack,” my doctor told me.

I was on steroids continuously for more than twenty years and am off and on them these days, so how much longer will they sideline me? I can’t be sure—no one really can be—but one thing really reassures me: unlike most of things wrong with me, this might actually go away some day. Assuming, of course, that I can avoid having to take steroids in the first place. I’ve been through this cycle many times, but at least I am getting closer to achieving that goal than ever before.

Till then, while Boston flirts with a decidedly un-white Christmas, I’ll keep piling on the layers and hope for the best.

3 comments:

Audrey said...

Hey Laurie,

I'm so glad you're on the correct diagnosis path and on your way being the winner in the steroids "fight." Stay warm and take care over there. Merry (merry) Christmas to you and your family.

Mwah,
Audrey

Alissa said...

Hi laurie,

My name is Alissa Overend and i'm a phd student at the University of Alberta, in Edmonton, Alberta, Canada. I'm doing my graduate work in sociology and health and specifically on candida - a yeast related syndrome of vague symptomatolgy. I found your blog interesting for at least two reasons. Steroids is also known to affect candida patients because it can foster the growth of yeast. I also get cold sweats, and the weather, when i was in Ottawa, was also eerily warm. 'Tis, it seems, the season for golbal warming.

Big jim said...

I read this article and it is dealing with a twenty-something writer's take on life with multiple chronic illnesses--the good, the bad, and the real and how steroids still sideline,which is quite interesting.On using steroids require respect,because they are very powerful and they can harm just as fast as they can help. A lot of self-made "experts" hurt themselves and others... and families suffer. This isn't cool.To know more on this visit
steroids

 
Powered by blogger. Customized by PinkDezine.